Why Opiates Cause Nausea

Opiates are a class of drugs that are among the most prescribed in the U.S., but unfortunately also the most abused. Opiates include prescription painkillers like Vicodin which are intended for the treatment and management of moderate to severe pain, and this drug class also includes heroin.

It’s estimated that tens of millions of people abuse opioids throughout the world, including not just heroin but also morphine, oxycodone, and other prescription medications. There are estimated hundreds of thousands of people addicted to heroin in the U.S. alone, and the consequences of this epidemic continue to wreak havoc across the nation.

There are many not only long-term repercussions of opiate abuse but also short-term adverse side effects, one of which is nausea and vomiting. People often wonder why opiates cause nausea, whether they’re taking them for clinically prescribed purposes, or they abuse them. Why opiates cause nausea is a complicated scenario that involves how opiates affect the brain and the body.

Why Opiates Cause Nausea
In order to understand why opiates cause nausea, it’s key to think about the effects of nausea on the brain.When someone takes an opioid, it attaches to opioid receptors which are located throughout the brain’s nerve cells, in the spinal cord, the gastrointestinal tract, and other organs. When opioids attach to these receptors, it not only reduces how people perceive and feel pain, but it can also create a sense of contentment or euphoria.Opioids create a sense of pleasure because they affect the brain’s reward centers. Over time, as people continue to take opioids they build up a tolerance. That means they no longer have the same response to the drug as they once did. This is why people who abuse opioids will often quickly move to taking larger doses, and they will also try to find more potent drugs, such as heroin.As you take opioids over time, your brain also starts to have a diminished ability to manage its own opioid system.These are factors that contribute to the high likelihood of an overdose for people on opioids.
Now, following the brief overview of how opioids work on the brain and the body, it’s possible to start exploring why opiates cause nausea. There is the common misconception that when someone takes heroin or a prescription opioid and becomes nauseous, it’s an allergic reaction, but this isn’t the case.Actually, when you have opioids in your bloodstream, something in your brain’s medulla oblongata called the Chemoreceptor Trigger Zone or the CTZ, detects the presence of these chemicals. The CTZ interprets the presence of opioids as being a poison, and then the response of the brain and the body is to create nausea, so the person will get rid of the poison by throwing up. The brain is what triggers the stomach to feel as if it needs to throw up.An estimated 25 to 30 percent of people who take opioids in a hospital setting experience nausea, and it’s believed that since heroin is more potent and creates amplified effects compared to prescription painkillers, the likelihood of nausea when using it is even more significant.The CTZ is the part of the brain where dopamine is released immediately following taking a dose of an opioid, and the more of an opioid that is detected by the brain, the more likely experiencing nausea is. This may or may not lead to throwing up.The stimulation of opioid receptors in the GI tract also likely play a role in why opiates cause nausea.When considering why opiates cause nausea, there are some things to note. First, if people are taking opioids in a clinical setting such as a hospital, there are some options to issue dopamine antagonists which may help reduce nausea. Other medical options to reduce nausea from opioids can include adjusting doses.Also, everyone may experience nausea with opiate sin a different way. Not everyone may have nausea at all, while other people may have nausea and vomiting with only low doses of an opioid. Also, since all opioids activate the same receptor sites in the brain and the body, changing to a different opioid is unlikely to diminish these side effects.After taking opioids, often for a short period of time, nausea may diminish or disappear altogether, but then if someone has developed a physical dependency on these drugs and they try to stop, they may again experience nausea and vomiting, which is often severe. This is what’s meant by opioid withdrawal, and it’s best to follow a tapering-off schedule to avoid some of the most intense symptoms of withdrawal from opioids, whether it’s heroin or prescription drugs.
Why Opiates Cause Nausea
How Would You Rate This Page?
Why Opiates Cause Nausea was last modified: July 26th, 2017 by The Recovery Village